E-ISSN 2149-9934
*
Datura Stramonium Poisoning: Two Case Reports
1 Department of Emergency Medicine, Konya Training and Research Hospital, Konya, Turkey  
2 Department of Emergency Medicine, Ümraniye Training and Research Hospital, İstanbul, Turkey  
3 Department of Emergency Medicine, Necmettin Erbakan University School of Medicine, Konya, Turkey  
JEMCR 2017; 8: 4-6
DOI: 10.5152/jemcr.2016.1471
This article was viewed 726 times, downloaded 376 times

Key Words: Datura stramonium, anticholinergic, poisoning
Abstract

Introduction: Datura stramonium is a wild plant, which grows in almost every region of Turkey and is found in the native flora. D. stramonium is used as a herbal medicine for asthma, bronchitis, eczema, and hemorrhoid treatment. Because of D. stramonium’s hallucinative and euphoric effects, it can be abused, particularly by drug addicts. Excessive oral intake may cause anticholinergic toxicity. In the case of a very high dose intake, it may result in coma. In this study, we have discussed two patients who presented to the emergency department of our hospital with anticholinergic findings and were diagnosed with D. stramonium intoxication.

 

Case Report: Two patients presented to the emergency department of our hospital with signs and symptoms of anticholinergic poisoning. Two cases were also fell complaints with symptomatic treatment. Both the patients were admitted to the toxicology department and were followed-up for 2 days. The complaints regressed the next day, and the both the patients were discharged with complete recovery.

 

Conclusion: Our study reporting the present cases shows that D. stramonium, which is used for therapeutic purposes, also causes severe intoxication. Therefore, wild plant poisoning should be considered for every patient presenting to the emergency department with unexplained anticholinergic symptoms and complaints. 

Key Words
Authors
All
Author’s Corner
Reviewer's Corner
Survey
AVES | Copyright © 2017 Emergency Medicine Physicians Association of Turkey | Latest Update: 26.09.2017